Alert archive / Kansas / River Flood Warnings in 2009
River Flood Warning 50, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Sep 9, 2009, 8:40 AM CDT for Osage County, Kansas. It took effect at Sep 9, 2009, 9:43 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2009, 8:40 AM CDT (13:40 UTC)
- In effect from
- Sep 9, 2009, 9:43 AM CDT
- Expired
- Sep 9, 2009, 1:41 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
County Osage County, KS
The radar
The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Salt Creek (LNDK1) at Lyndon (LNDK1). The gauge peaked at 10.27 ft at Sep 9, 2009, 10:00 AM CDT.
- Action stage
- 5 ft
- Minor stage
- 10 ft
- Moderate stage
- 16 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06911490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 9, 6:18 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 9, 6:18 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 618 AM CDT WED SEP 9 2009 .UPDATE... UPDATED FOR 12Z AVIATION && .DISCUSSION... SEE PREVIOUS DISCUSSION && .AVIATION... COMPLICATED FORECAST EARLY ON WITH AN AREA OF RAIN THAT HAS BEEN OVER TOP/FOE FOR MOST OF THE NIGHT. IFR AND MVFR CIGS ARE EXPECTED THROUGH THE MORNING AS AN AREA OF DEEP MOISTURE AND ISENTROPIC LIFT REMAINS UNTIL LATE MORNING. GRADUAL IMPROVEMENT TO CIGS IS EXPECTED AFTER 15Z WITH A POSSIBLE RETURN TO VFR LATER THIS EVENING. SALLY && .PREV DISCUSSION... /ISSUED 412 AM CDT WED SEP 9 2009/ DISCUSSION... ANOTHER ACTIVE MORNING ACROSS MUCH OF KANSAS. THUNDERSTORMS WHICH FORMED WITHIN ISENTROPIC LIFT ACROSS MUCH OF THE CWA ARE PERSISTING...ESPECIALLY ALONG AND SOUTH OF I 70. AN ENHANCED AREA OF CONVECTION AND HEAVIER RAINFALL HAS SET UP ACROSS THE FLINT HILLS IN WABAUNSEE COUNTY SOUTH AND EAST INTO EAST CENTRAL COUNTIES IN ASSOCIATION WITH ENHANCED CONVERGENCE FROM AN APPARENT 850 LOW SLIPPING SOUTHEAST. A VEERING LLVL JET IS ALSO ENHANCING THE LIFT AND CONVERGENCE ALONG ITS WESTERN PERIPHERY. WITH THIS EXPECTED TO PERSIST THROUGH THE EARLY MORNING HOURS...HAVE DECIDED TO ADD OSAGE COUNTY TO THE OTHER COUNTIES ALREADY IN THE FLASH FLOOD WATCH AS AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 56 WILL EXPERIENCE THE HEAVIEST RAINFALL AND GREATEST POTENTIAL FOR HEAVY RAINFALL AND FLOODING. ANOTHER CONCERN IS THE LARGE AREA OF CONVECTION OVER WESTERN AND CENTRAL KS IN ASSOCIATION WITH AN SMALL MCS RIDING EAST/SOUTHEAST ALONG OLD ELEVATED BOUNDARY WHICH HAS ALSO AIDED THE DEVELOPMENT OF MORE CONVECTION. THERE IS THE POSSIBILITY THAT THIS INCREASING MCS MAY ALSO CLIP THE FAR SOUTHERN PORTIONS OF THE CWA THIS MORNING AS WELL. IF IT DOES OR IF ANY MCV ASSOCIATED WITH IT AFFECTS THE CWA...IT MAY PROLONG THE POTENTIAL FOR HEAVY RAIN ACROSS THE FAR SOUTH WELL AFTER OTHER FORCING HAS ENDED. HAVE THEREFORE DECIDED TO EXTEND THE WATCH THROUGH THE AFTERNOON AS WELL. NEXT SHIFT WILL NEED TO MONITOR CONVECTIVE TRENDS FOR ANY NEEDED ADJUSTMENTS TO THE WATCH. EITHER WAY...CLOUDS AND PRECIP WILL LIMIT HIGHS TO THE 70S. TONIGHT...THE NORTHERN STREAM SHORTWAVE WILL PASS TO THE NORTH OF THE CWA...BUT WILL ACT TO TEMPORARILY USHER IN DRIER AIR ACROSS THE NORTHERN CWA WITHIN REGION OF WEAK SUBSIDENCE. HAVE TRENDED POPS DOWNWARD TONIGHT...AND DRY THROUGH THE NIGHT OVER THE FAR NORTH....WITH ONLY A SLIGHT CHANCE FOR LINGERING CONVECTION SOUTHERN CWA ON THURSDAY...BUT THIS MAY NEED TO BE REMOVED WITH LATER FCSTS IF THE DRIER GFS VERIFIES. GRADUAL DECREASING CLOUDS WILL HELP TEMPS RISE INTO THE LOW 80S...ALTHOUGH MORNING STRATUS/FOG MAY BE TOUGH TO ERODE THROUGH MIDDAY. WILL CONTINUE WITH A DRY FCST ACROSS THE ENTIRE AREA THURSDAY NIGHT BEFORE THE AMPLIFYING SHORTWAVE TROUGH OVER THE NORTHERN PLAINS DIGS SOUTHEAST TOWARDS THE AREA ON FRIDAY...AND ESPECIALLY FRIDAY NIGHT AND SATURDAY. THIS WILL ACT TO BACK THE LOW LEVEL FLOW AHEAD OF THE NEXT FRONT AND POOL MOISTURE FOR ANOTHER PRECIP EVENT... ESPECIALLY ACROSS EASTERN KS...LATER FRIDAY NIGHT INTO SATURDAY NIGHT. HAVE CONTINUED POPS AND EVEN INCREASED SOME AREAS INTO THE WEEKEND WITH MODELS CONSISTENT ON THIS SCENARIO. BEYOND SUNDAY...NO CHANGES MADE TO THE CURRENT FCST AS MODELS CONTINUE TO FCST A COMPLEX RETROGRESSION OF CUTOFF LOW OVER THE NORTHERN PLAINS TO EVENTUALLY LIFT BACK TO NEAR THE CANADIAN BORDER. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR KSZ054-KSZ055-KSZ056- KSZ058-KSZ059. &&
Hazardous weather outlook, Sep 9, 4:42 AM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 AM CDT WED SEP 9 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-100945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 442 AM CDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE STILL LIKELY TODAY...ESPECIALLY SOUTH OF HIGHWAY 56. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR. WITH THE GROUND ALREADY SATURATED ACROSS EAST CENTRAL...THIS COULD LEAD TO FLOODING IN SOME AREAS AND A FLASH FLOOD IS POSTED INTO THE AFTERNOON. THE CHANCES FOR THUNDERSTORMS WILL STEADILY DECREASE FROM NORTH TO SOUTH ACROSS THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN ACROSS THE AREA FROM LATE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Sep 9, 7:32 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
732 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 2 SSE LE ROY 38.05N 95.62W
09/09/2009 M6.22 INCH COFFEY KS TRAINED SPOTTER
24 HOUR TOTAL
&&
JLLocal storm report, Sep 9, 7:54 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
754 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HEAVY RAIN COLONY 38.07N 95.37W
09/09/2009 M3.95 INCH ANDERSON KS CO-OP OBSERVER
24 HOUR TOTAL
0720 AM HEAVY RAIN 2 NE MORGANVILLE 39.48N 97.17W
09/09/2009 M3.99 INCH CLAY KS TRAINED SPOTTER
24 HOUR TOTAL
0742 AM HEAVY RAIN 6 NNW ALLEN 38.72N 96.22W
09/09/2009 M6.00 INCH LYON KS TRAINED SPOTTER
24 HOUR TOTAL
&&
JLLocal storm report, Sep 9, 8:28 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM HEAVY RAIN 7 NNE BURLINGTON 38.29N 95.69W
09/09/2009 M4.02 INCH COFFEY KS CO-OP OBSERVER
24 HOUR TOTAL.
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:22 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Wabaunsee | 10 hr |
| Sep 9, 8:40 AM CDT | River Flood Warning | TOP | Coffey | 25 hr |
| Sep 9, 8:40 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 43 hr |
| Sep 9, 1:27 PM CDT | River Flood Warning | TOP | Lyon, Osage | 19 hr |
| Sep 9, 3:38 PM CDT | River Flood Warning | TOP | Franklin, Osage | 28 hr |
Nearby
River Flood Warnings in Kansas, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.